PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr0220102738.
Published online 2010 September 21. doi:  10.1136/bcr.02.2010.2738
PMCID: PMC3027761
Unexpected outcome (positive or negative) including adverse drug reactions

A rare complication with a single dose of alendronate

Abstract

The authors present a case of an 84-year-old patient who presented to the emergency department with sudden onset abdominal pain radiating to the neck. The patient's medication included warfarin, and alendronate, which was started by the general practitioner 2 days prior to presentation. Initial systemic examination and investigations, including chest x-ray, were unremarkable. Within 24 h of presentation the patient developed bilateral pneumonia with effusions. Due to continued clinical deterioration over the next 48 h, a CT thorax was performed that showed evidence of large oesophageal perforation with mediastinitis and gas in the mediastinum. The patient was treated with an expandable metal stent, bilateral chest drains, broad spectrum antibiotics, antifungals and total parenteral nutrition. Over a period of 8 weeks the patient made an excellent recovery. This rare case illustrates the importance of vigilance for the life-threatening complication of oesophageal perforation with alendronate treatment.

Background

Oesophageal injury due to alendronate is well-reported and most commonly results in oesophagitis or ulceration. Strictures can occasionally occur and there have been very rare reports of oesophageal perforation in patients with underlying oesophageal pathology. Oesophageal perforation as a complication carries a high morbidity and mortality, particularly in older people, and in the absence of definitive surgical intervention. This case is important and unique in that the patient developed oesophageal perforation within 36 h of ingesting the first dose of alendronate and presented with atypical features of oesophageal perforation. This patient is unusual in that she received only supportive treatment and placement of a covered expandable metal stent for a large 5 cm perforation and made a full recovery without any surgical intervention.

Case presentation

An 84-year-old woman was admitted via accident and emergency into the surgical assessment unit. She presented with sudden onset severe right hypochondrial pain that radiated to the right side of the neck.

The past medical/surgical history included hypothyroidism, atrial fibrillation, osteoporosis and localised breast cancer for which she underwent curative right mastectomy needing no further chemotherapy or radiotherapy.

The full set of medication prior to her admission was thyroxine 100 mcg/day, warfarin, digoxin 125 mcg/day, alendronate 70 mg/week (started 2 days prior to her admission) and glucosamine 750 mg/day.

On admission, the patient was apyrexial and haemodynamically stable and maintained her oxygen saturation on room air. Cardiovascular, respiratory and central nervous system examination were unremarkable. Examination of the abdomen revealed no guarding, rigidity or tenderness and bowel sounds were normal.

Investigations

Initial blood tests (admission): sodium 143 mmol/litre (normal 135–145); potassium 4.6 mmol/litre (3.4–5.0); serum creatinine 71 μmol/litre (50–100); total protein 66 g/litre (60–80); albumin 42 g/litre (35–50); total bilirubin 10 μmol/litre (1–22); alkaline phosphate 90 IU/litre (30–115)º; AST 20 IU/litre (5–45); globulin 24 g/litre (20–35);

white cell count 5.3 × 109/litre; haemoglobin 14.3 g/dl; mean cell volume 90.0 fl; platelets 185 × 109/litre 140–400; neutrophils 3.3 × 109/litre (1.2–7.6); lymphocytes 1.5 × 109/litre (0.8–4.0); monocytes 0.4 × 109/litre; eosinophils 0.1 × 109/litre; basophils 0.0 × 109/litre.

ECG: controlled atrial fibrillation (admission).

Chest x-ray: normal (figure 1) and abdominal x-ray was unremarkable (admission).

Figure 1
CXR on admission.

CT thorax: oesophageal rupture with evidence of mediastinal gas and bilateral pleural effusions.

Endoscopy: a large defect in the oesophagus from 30 to 36 cm, anteriorly, and on the right side.

Differential diagnosis

Subdiaphragmatic abscess; community acquired pneumonia.

Treatment

On the day after admission, the patient underwent an ultrasound scan of the abdomen, which revealed no sonographic features suggestive of intra-abdominal pathology. Incidentally found on the scan were bilateral pleural effusions with underlying consolidation. A repeat chest x-ray on the same day confirmed extensive air space shadowing in the right lower lobe and blunting of both costophrenic angles consistent with pleural effusions. The patient was transferred from a surgical ward to a medical ward and was treated for pneumonia with intravenous antibiotics, supplemental fluids and oxygen. Despite 48 h of treatment there was no improvement. The patient had ongoing tachypnoea, developed type 2 respiratory failure and required transfer to a high-dependency unit. The deterioration in the patient's clinical condition was accompanied by worsening of bilateral chest shadowing on repeat chest x-ray.

In view of the rapid deterioration in the patient's clinical condition and radiological findings, despite appropriate management, the patient underwent a CT of her thorax. The CT thorax identified oesophageal rupture with evidence of mediastinal gas and bilateral pleural effusions. The patient underwent an urgent gastroscopy, which revealed a large defect in the oesophagus from 30 to 36 cm, anteriorly, and on the right side. A stent was placed closing the perforation (figure 2). The patient subsequently had chest drains inserted in both hemi-thoraces and was started on broad spectrum antibiotics and antifungal medication. She was also maintained on total parenteral nutrition during recovery.

Figure 2
CXR illustrating metal stent with water-soluble contrast.

Outcome and follow-up

Oral intake was re-established 2 months after the initial presentation. The patient recovered fully and had resumed normal oral intake at the time of discharge from the hospital.

Discussion

Even though alendronate has been well-recognised to be associated with oesophageal injury, gastrointestinal complications are reported in <1% of the patients that take the medication, and <0.01% develop severe complications such as severe ulceration and stricture formation.1 Prolonged mucosal contact due to any reason, including presence of a diverticulum or oesophageal dysmotility syndromes, is the mechanism thought to be responsible for the damage.2 This is thought to be particularly dangerous in patients with reflux disease as alendronate sodium is converted to its free acid form when it reaches the stomach. Even though adequate precautions, such as administering the medication with water and sitting the patient upright for 30 min after ingestion of the drug, are thought to minimise the risk, patient non-compliance with instructions has been cited for the side effects.3 There is only one case in the published literature describing fatal oesophageal perforation in a patient with an oesophageal diverticulum after a prolonged use of alendronate.4 As far as we are aware, this is the first case of large oesophageal perforation following single dose of alendronate in a patient with no known oesophageal pathology who subsequently survived without surgical intervention.

Learning points

  • Though rare, this case should trigger vigilance for the life-threatening complications of alendronate—a very commonly used drug in clinical practice.
  • The unusual presentation and rapid deterioration despite appropriate management of a common clinical problem, in this case suspected pneumonia, should raise a suspicion of a rarer underlying condition—oesophageal rupture in this patient's case.
  • Whereas early surgical intervention is recommended in the management of large oesophageal perforations, this case illustrates the role of endoscopic stenting in the absence of surgical intervention.

Footnotes

Competing interests None.

Patient consent Obtained.

References

1. de Groen PC, Lubbe DF, Hirsch LJ, et al. Esophagitis associated with the use of alendronate. N Engl J Med 1996;335:1016–21. [PubMed]
2. Demerjian N, Bolla G, Spreux A. Severe oral ulcerations induced by alendronate. Clin Rheumatol 1999;18:349–50. [PubMed]
3. Peter CP, Handt LK, Smith SM. Esophageal irritation due to alendronate sodium tablets: possible mechanisms. Dig Dis Sci 1998;43:1998–2002. [PubMed]
4. Famularo G, De Simone C. Fatal esophageal perforation with alendronate. Am J Gastroenterol 2001;96:3212–3. [PubMed]

Articles from BMJ Case Reports are provided here courtesy of BMJ Group